Alert archive / Iowa / River Flood Warnings in 2011

River Flood Warning 1, NWS Des Moines, IA

February 18, 2011Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this river flood warning at Feb 18, 2011, 12:05 AM CST for Mahaska County, Marion County, Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2011, 12:05 AM CST (06:05 UTC)
Expired
Feb 18, 2011, 6:20 AM CST
In force
6 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar Creek near Bussey (BSSI4). The gauge peaked at 18.28 ft at Feb 18, 2011, 12:00 AM CST.

actionminormoderate10203002/1802/19
Action stage
16 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WGUS43 KDMX 180605
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CST FRI FEB 18 2011

...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD 
WARNING FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA...

  CEDAR CREEK
  
  AFFECTING THE FOLLOWING COUNTIES IN IOWA...MAHASKA...MARION
  
.RECENT SNOW MELT HAS LED TO RAPID RISES ON CEDAR CREEK NEAR BUSSEY
WITH SOME MINOR FLOODING EXPECTED.

RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED
PRECIPITATION OVER THE NEXT 24 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

MORE INFORMATION IS AT  WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-190605-
/O.NEW.KDMX.FL.W.0001.110218T0605Z-110219T0719Z/
/BSSI4.1.ER.110218T0418Z.110218T0500Z.110218T0719Z.NO/
1205 AM CST FRI FEB 18 2011

...FLOOD WARNING IN EFFECT UNTIL AFTER MIDNIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE CEDAR CREEK NEAR BUSSEY...OR FROM THE NORTH CEDAR CREEK...TO 
  THE DES MOINES RIVER.
* UNTIL AFTER MIDNIGHT.
* AT 11:15 PM THURSDAY THE STAGE WAS 18.2 FEET.
* FLOOD STAGE IS  18 FEET.
* MINOR FLOODING IS OCCURRING.
* FORECAST...GO BELOW FLOOD STAGE AFTER MIDNIGHT.


$$
2 follow-up statements
015 
WGUS83 KDMX 180708
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
108 AM CST FRI FEB 18 2011

...THE FLOOD WARNING CONTINUES FOR ALL OR PORTIONS OF THE FOLLOWING 
RIVERS IN IOWA...

  CEDAR CREEK
  
  AFFECTING THE FOLLOWING COUNTIES IN IOWA...MAHASKA...MARION

RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED
PRECIPITATION OVER THE NEXT 24 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

MORE INFORMATION IS AT  WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-190708-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-110219T1952Z/
/BSSI4.1.ER.110218T0418Z.110218T1200Z.110218T1952Z.NO/
108 AM CST FRI FEB 18 2011

...FLOOD WARNING NOW IN EFFECT UNTIL THIS AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK NEAR BUSSEY...OR FROM THE NORTH CEDAR CREEK...TO 
  THE DES MOINES RIVER.
* UNTIL THIS AFTERNOON.
* AT 12:15 AM FRIDAY THE STAGE WAS 18.4 FEET.
* FLOOD STAGE IS  18 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...RISE TO 18.7 FEET THIS MORNING. GO BELOW FLOOD STAGE 
  THIS AFTERNOON.


$$
238 
WGUS83 KDMX 181220
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CST FRI FEB 18 2011

...THE FLOOD WARNING IS CANCELED FOR ALL OR PORTIONS OF THE 
FOLLOWING RIVERS IN IOWA...

  CEDAR CREEK
  
  AFFECTING THE FOLLOWING COUNTIES IN IOWA...MAHASKA...MARION
  
RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED
PRECIPITATION OVER THE NEXT 24 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

MORE INFORMATION IS AT  WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-181250-
/O.CAN.KDMX.FL.W.0001.000000T0000Z-110219T1952Z/
/BSSI4.1.ER.110218T0418Z.110218T0615Z.110218T0901Z.NO/
620 AM CST FRI FEB 18 2011

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE CEDAR CREEK NEAR BUSSEY...OR FROM THE NORTH CEDAR CREEK...TO 
  THE DES MOINES RIVER.
* AT  5:15 AM FRIDAY THE STAGE WAS 17.0 FEET.
* RECENT ACTIVITY...FELL BELOW FLOOD STAGE AT  3:01 AM FRIDAY.
* FORECAST...FALL TO 12.6 FEET SATURDAY MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 17, 11:39 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 17, 11:39 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1139 PM CST THU FEB 17 2011

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
LOW SWINGING ACROSS THE NORTHERN PLAINS NOW WILL PULL A TROUGH INTO
THE REGION THIS EVENING. WARMEST AIR WILL SHIFT TO THE EAST THIS
EVENING WITH COLD AIR ADVECTION EXPECTED THROUGH THE EVENING AND
OVERNIGHT. GRADIENT WINDS WILL CONTINUE TO BE STRONGER ACROSS THE
NORTH TONIGHT BUT MIXING DECOUPLES AFTER SUNSET AND ALLOWS FOR ONLY
GRADIENT PORTION TO CONTINUE. TEMPS WILL FALL OVERNIGHT INTO THE MID
TO UPPER 20S NORTHWEST TO THE MID 30S FAR SOUTHEAST. FOR THE MOST
PART...SENSIBLE WEATHER WILL NOT BE AN ISSUE FOR THE REMAINDER OF
THE NIGHT. SHORT TERM CHALLENGES REMAIN FOR AREA RIVERS AND SOME ICE
JAMMING...SEE HYDRO DISCUSSION BELOW FOR THAT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
AFTER REC TO NEAR REC TEMPS...CDFNT IS MOVG THRU THE CWA AND WILL
USHER IN SOMEWHAT COOLER TEMPS.  HIGHS FRI EXPECTED TO BE ONLY 10 TO
15 DEGREES ABOVE NORMAL INSTEAD OF 30.  SATURDAY WILL BE A
TRANSITION DAY BEFORE NEXT SYSTEM MOVES IN.  SAT PIX SHOW VERY
STRONG SYS MOVG ASHORE THIS AFTN AND WILL AFFECT IA OVR THE
WEEKEND.  RADICAL CHANGE FROM RUN TO RUN WITH SFC TEMPS NEARLY 30
DEG WARMER ON 12Z VS 06Z.  GEM MADE A BIG NWD SHIFT AS WELL.  THERE
WAS A NWD SHIFT IN THE ECMWF...BUT NOT AS MUCH.  MADE SOME ADJ TO
FCST...BUT DID NOT BUY INTO THE RADICAL SHIFT.  THE CHANGES ARE ENUF
THAT IT WILL PUT MOST OF THE SNOWFALL WITH THIS SYS TO THE N OF THE
CWA.  DEEPER MOISTURE WILL BE IN PLACE AND WILL LIKELY SEE HIGHER
QPF AND BETTER CHCS OF TSRA AS WELL SAT NGT INTO SUN.  MUCAPE RISES
TO THE 500 TO 800 J/KG RANGE ON SUN.  COLD AIR WILL SETTLE BACK INTO
THE CWA BHND THE LOW SUN NGT AND MON WITH PCPN CHNGG BACK TO SNW.
DO NOT EXPECT TO SEE A LOT OF ACCUM AGAIN.  TEMPS WILL RETURN TO
NORMAL FOR THE FIRST PART OF THE WEEK.  NEXT SYSTEM IN THE SERIES
WILL BEGIN TO AFFECT THE CENTRAL U.S. DURN THE LATER HALF OF NEXT
WEEK.

&&

.HYDROLOGY...
WARMING HAS SWEPT CLEAN THE SNOWPACK OVER MUCH OF THE AREA THIS
AFTERNOON. AREA RIVERS HAVE RESPONDED WITH GENERALLY SLOW RISES WITH
SMALLER CREEKS AND STREAMS RESPONDING MORE RAPIDLY OVER SOME
PORTIONS OF THE AREA. AN ICE JAM HAS DEVELOPED ALONG THE RACCOON
RIVER IN THE DES MOINES METRO AREA AND HAS CAUSED SOME MINOR
FLOODING. OTHER AREAS OF CONCERN INCLUDE FORT DODGE THOUGH AT THIS
TIME ONLY A SLOW RISE IN THE RIVER HAS OCCURRED THERE AS OF LATE
THURSDAY AFTERNOON. RAINFALL OVER THE UPCOMING WEEKEND MAY PUSH
RIVER LEVELS HIGHER AND CAUSE MORE ADDITIONAL WITHIN BANK RISES TO
OCCUR.

&&

.AVIATION...18/06Z
DRY ATMOSPHERE WILL BE IN PLACE ACRS IA THROUGH FRIDAY WITH
WIDESPREAD VFR CONDITIONS.  UNRESTRICTED VISIBILITIES ARE EXPECTED
FOR THE FORECAST PERIOD WITH SOME SCATTERED CLOUDINESS OVERNIGHT.
RELATIVELY UNRESTRICTED CIGS ON FRIDAY BEFORE INCREASING HIGH LEVEL
CLOUDINESS ON FRIDAY NIGHT AHEAD OF APPROACHING SYSTEM FROM THE
WESTERN UNITED STATES.  WINDS WILL BE FROM THE WNW THROUGH FRIDAY
BEFORE BECOMING NORTHERLY ON FRIDAY NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...MS FEB 11
AVIATION...COGIL
HYDROLOGY...REV
Hazardous weather outlook, Feb 17, 9:52 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CST THU FEB 17 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
952 PM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAPID SNOW MELT ACROSS THE AREA HAS LED TO STREAM AND SMALL CREEK
RISES ACROSS SOME PORTIONS OF THE REGION TODAY WITH THE POTENTIAL
FOR SOME MINOR FLOODING. IF ANY ICE JAMS DEVELOP...MORE SIGNIFICANT
FLOODING COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIXTURE OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE LATE
SATURDAY NIGHT THROUGH SUNDAY. A CHANCE OF ICE ACCRUAL EXIST LATE
SATURDAY NIGHT INTO SUNDAY NIGHT GENERALLY SOUTH OF HIGHWAY
3 TO HIGHWAY 20. ICE ACCRUAL WILL EXIST SUNDAY NIGHT SOUTH OF HIGH
WAY 20 TO HIGHWAY 92. LIGHT SNOW ACCUMULATIONS ARE EXPECTED BY
SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF BANKFULL RISES IN AREA STREAMS AND CREEKS AS WELL
AS ICE JAMMING AND FLOODING DUE TO ICE JAMS WOULD BE APPRECIATED.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:39 AM CSTRiver Flood WarningDMXEmmet12 hr
Feb 18, 3:48 PM CSTWinter Storm WatchDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more25 hr
Feb 18, 5:06 PM CSTRiver Flood WarningDMXBlack Hawk, Butler28 hr

Nearby

River Flood Warnings in Iowa, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.